Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Springfield, MO

November 12, 2015Benton County, St. Clair County, Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this red flag warning at Nov 12, 2015, 4:20 AM CST for Benton County, St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It took effect at Nov 12, 2015, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2015, 4:20 AM CST (10:20 UTC)
In effect from
Nov 12, 2015, 12:00 PM CST
Expired
Nov 12, 2015, 5:27 PM CST
In force
5 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Benton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS83 KSGF 121020
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 AM CST THU NOV 12 2015

KSZ073-MOZ055-066-067-121830-
/O.NEW.KSGF.FW.W.0005.151112T1800Z-151113T0000Z/
BOURBON-BENTON-VERNON-ST. CLAIR-
420 AM CST THU NOV 12 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 055...066... 067
AND 073...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 073. FIRE WEATHER ZONES
  055...066 AND 067. THIS INCLUDES PARTS OF SOUTHEAST KANSAS AND
  WEST CENTRAL MISSOURI. 

* WIND...WEST TO NORTHWEST WINDS 15 TO 20 MPH WITH HIGHER GUSTS AT
  TIMES. WINDS WILL DIMINISH LATE THIS AFTERNOON. 

* HUMIDITY...AS LOW AS 20 TO 25 PERCENT THIS AFTERNOON. 

* IMPACTS...OUTDOOR FIRES WILL BECOME DIFFICULT TO CONTROL AND
  SPREAD RAPIDLY IF THE ARE UNCONTROLLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DSA
2 follow-up statements
302 
WWUS83 KSGF 121727 
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 AM CST THU NOV 12 2015

KSZ073-MOZ055-066-067-130000-
/O.CON.KSGF.FW.W.0005.151112T1800Z-151113T0000Z/
BOURBON-BENTON-VERNON-ST. CLAIR-
1127 AM CST THU NOV 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 055...
066... 067 AND 073...

* AFFECTED AREA...FIRE WEATHER ZONE 073. FIRE WEATHER ZONES 
  055...066 AND 067. THIS INCLUDES PARTS OF SOUTHEAST KANSAS AND 
  WEST CENTRAL MISSOURI. 

* WIND...WEST TO NORTHWEST WINDS 15 TO 20 MPH WITH HIGHER GUSTS AT
  TIMES. WINDS WILL DIMINISH EARLY THIS EVENING.

* HUMIDITY...AS LOW AS 20 TO 25 PERCENT THIS AFTERNOON.

* IMPACTS...OUTDOOR FIRES WILL BECOME DIFFICULT TO CONTROL AND 
 SPREAD RAPIDLY IF THE ARE UNCONTROLLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FRYE
690 
WWUS83 KSGF 122327
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CST THU NOV 12 2015

DEFAULT OVERVIEW SECTION
KSZ073-MOZ055-066-067-130030-
/O.CAN.KSGF.FW.W.0005.000000T0000Z-151113T0000Z/
BOURBON-BENTON-VERNON-ST. CLAIR-
527 PM CST THU NOV 12 2015

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY AND GUSTY WINDS
FOR FIRE WEATHER ZONES 055... 066... 067 AND 073...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE RED
FLAG WARNING. 

NORTHWEST WINDS HAVE BEGUN TO SLACKEN AND RELATIVE HUMIDITY VALUES
HAVE INCREASE TO ABOVE 30 PERCENT. AS A RESULT, THE RED FLAG
WARNING HAS BEEN CANCELLED. EXPECT LIGHT WINDS AND ADDITIONAL
RELATIVE HUMIDITY RECOVERY TONIGHT.

$$

GAGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Nov 12, 2:57 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 12, 2:57 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
257 AM CST THU NOV 12 2015

.SHORT TERM...(Today and Tonight)
Issued at 0220 AM CST THU NOV 12 2015

Gusty west winds continue in the near term with stratus wrapping
around the large storm center now centered over the Midwest. Some
clouds will linger over the northeast cwfa early. Winds seemed to
have diminished enough to finally let what is left of the wind
advisory go shortly.

The strong storm center that brought the wind and fire danger to
the area on Wed will cross the Great Lakes today but will still
produce gusty, but diminished west to northwest winds today. We
will still see an elevated fire danger with RH values falling into
the 20s to around 30 percent.

Chilly and dry weather is expected tonight as sfc high pressure
over the Plains becomes centered near the KS/OK/AR/MO four state
region by early Fri morning.

.LONG TERM...(Friday through Wednesday)
Issued at 0220 AM CST THU NOV 12 2015

Friday: Will continue to be very dry as the high center shifts
east across southern MO and AR. Light winds are expected.

Saturday: SW winds will pick up, especially over the northwest
portion of the forecast area as high pressure shifts off tot he
south and east. Initially the return sw flow will be very dry so
an increased fire danger is expected, but progged winds look to be
below Red Flag Warning criteria. The winds will bring milder
temperatures.

Sunday/Monday/Tuesday: Initially highly modified shallow Gulf
moisture will begin to move north into the region Sunday. A strong
upper level wave will dig into the Rockies with sfc low pressure
starting to take shape over the High Plains. Better/more abundant
moisture with a persistent fetch off the western Gulf will kick in
Sunday night into Monday.

There is fairly good agreement with guidance that the upper wave
will intensify and close off somewhere over the central CONUS by
Mon night/Tue. By this time the low will be vertically stacked
and slow moving and where the cutoff becomes positioned will have
a big influence on where and how much rain we will see. The Gulf
moisture fetch will eventually wrap around the low as will likely
a dry punch of drier air aloft as well. The general consensus
guidance yields a very wet day 6/Tue.

Wednesday: More of question mark exists Wed with guidance really
starting diverge on how to handle the upper low. GFS ensembles are
all over the place by Tue/Wed. The ECMWF is much faster to lift
the low off to the northeast versus the ops GFS. Used a blend
which yields lower to nil rain chances, but have low confidence in
any scenario right now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1121 PM CST WED NOV 11 2015

Primary forecast challenge continues to be gusty westerly winds.
Impressive storm system has produced a large swath of gusty winds
across the midwest. Pressure rises are increasing across the
region, and wind gusts are beginning a slow decrease. Will keep
gusts at all sites most of the night, with low level wind shear
through the mid morning hours. Winds will remain gusty through the
mid/late afternoon hours before finally subsiding Thursday
evening. Watching a ragged stratus deck progressively move into
the area. This has produced a low end VFR deck at JLN and will
likely produce a high end MVFR deck at SGF. This stratus should
exit progressively to the east during the overnight hours.

&&

.SGF Watches/Warnings/Advisories...
MO...Wind Advisory until 6 AM CST early this morning for MOZ056>058-
     069>071.

KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gagan
Hazardous weather outlook, Nov 12, 12:09 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CST THU NOV 12 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1209 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE THE REST OF
  TONIGHT ACROSS PORTIONS OF CENTRAL MISSOURI...WITH SUSTAINED
  WINDS BETWEEN 25 AND 35 MPH AND GUSTS UP TO 45 MPH. THESE WIND
  SPEEDS AND GUSTS WILL DECREASE TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THERE WILL BE A LIMITED TO ELEVATED FIRE WEATHER RISK IN MANY
  AREAS THURSDAY AND FRIDAY.

  THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAGAN

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.